Wildfire, Hutchinson
- When
- January 6, 2:00 PM CST to 4:00 PM CST
- Where
- Hutchinson forecast zone
- Injuries
- 4 direct, 0 indirect
- Property damage
- $3,000
- Reported by
- Newspaper
- Coordinates
- 35.840, -101.355 (the zone’s center; the record gives no point)
A large wildfire started about four miles south southeast of Sanford around 1400 CST at Windsong Road and Texas State Highway 136. or about three hundred acres.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A large wildfire started about four miles south southeast of Sanford around 1400 CST at Windsong Road and Texas State Highway 136. The wildfire moved at a speed of thirty-five miles per hour and burned two and a half miles of open range...or about three hundred acres. The wildfire was contained before reaching the Meadowlark Hill housing division near Borger Texas...however people were asked to evacuate their homes for a brief period. Some fencing was damaged. Texas Highway 136 was partially closed near Meadowlark Hill with only two lanes of traffic open. The wildfire was reported contained around 1600 CST. Four firefighters were injured...including one person who was treated for smoke inhalation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 6, 12:00 PM CST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 1200 PM CST SUN JAN 6 2008 .AVIATION... WINDS STARTING TO INCREASE ACROSS THE PANHANDLES. EXPECT WINDS TO CONTINUE INCREASING THROUGH 23Z OR SO. WIND GUSTS COULD REACH 40 KNOTS AT KAMA. SURFACE GRADIENT BEGINS TO WEAKEN AFTER 00Z AND SHOULD ALLOW WINDS TO DECREASE FOR 6 HOURS OR SO. LEE SIDE TROUGH THEN REDEVELOPS AFTER 06Z AND WILL HELP WINDS INCREASE AGAIN INTO THE 15 TO 20 KNOT RANGE. HIGH CLOUDS WILL REMAIN THE PREDOMINANT SKY COVER BUT ANTICIPATE SOME BREAKS IN THE CLOUDS THROUGH THE TAF PERIOD. JJB && .PREV DISCUSSION... /ISSUED 737 AM CST SUN JAN 6 2008/ UPDATE... HAVE UPDATED FCST BASED ON CURRENT POSITION OF FRONT. BASED ON MRNG SOUNDING...HAVE ALSO OPTED TO ISSUE AVIATION WEATHER WARNING FOR KAMA AS VERY SHALLOW INVERSION EXPECTED TO MIX OUT QUICKLY THIS MRNG... ALLOWING FOR DOWNWARD MOMENTUM TRANSPORT. UPDATED ZONES OUT. KRAMAR PREV DISCUSSION... /ISSUED 510 AM CST SUN JAN 6 2008/ AVIATION... CONSIDERABLE HIGH LEVEL CLOUDINESS WILL PERSIST ACROSS THE THREE TAF SITES TODAY AND TONIGHT. SOUTHWESTERLY WINDS WILL INCREASE BY MIDDAY TODAY INTO THE 15 TO 25 KNOT RANGE WITH SOME GUSTS TO NEAR 35 KNOTS. WINDS WILL DIMINISH BY EARLY THIS EVENING INTO THE 10 TO 15 KNOT RANGE OVERNIGHT TONIGHT. SCHNEIDER PREV DISCUSSION... /ISSUED 453 AM CST SUN JAN 6 2008/ DISCUSSION... SFC WINDS GREATEST CONCERN TDA AS WLY AND SWLY MIDLVL WINDS FORTIFY LEE TROF. PER KTCC PROFILER...LOWLVL WINDS ARE WEAKER THAN YDA MRNG. DESPITE BREAKS IN CI CANOPY...WIND ADVY CRITERIA NOT EXPECTED TO BE MET...BUT WINDS WILL STILL GUST TO 45 MPH. CONFIDENCE IS LOWER THAN YDA IN 40KT GUSTS BEING MET AT KAMA...SO WILL DEFER AVIATION WARNING DECISION UNTIL UPR AIR DATA IS OBTAINED. MAXIMA SHOULD HAVE LITTLE PROBLEM CLIMBING TO LWR 70S MOST AREAS WITH DOWNSLOPING WINDS AND LIMITED INSOLATION. /RECORD AT KAMA TODAY IS 75F./ GIVEN CONTINUED SLY FCST POSITION OF UPR JET...HAVE RETAINED TIMING OF FRONT ON MON...WITH NWLY WIND SHIFT EXPECTED BY MON AFTN IN NRN ZONES. FRONT WILL PASS THROUGH MOST OF FCST AREA BY MON EVE. PRIMARY SOURCE OF LIFT APPEARS TO BE DYNAMIC IN NATURE /MINIMAL ISENTROPIC LIFT NOTED/...PERHAPS ENHANCED BY MID/UPR JET. GIVEN SLY FCST POSITION OF JET...HAVE SPREAD PCPN SWD WITH CHC POPS N OF A LINE FROM KDHT TO KGAG AND SLGT CHC POPS INTO THE CNTRL TX PNHDL. RAIN EXPECTED MON AFTN CHANGING TO SNOW MON EVE. RAPID END TO PCPN BY TUES MRNG. PROGRESSIVE PATTERN THROUGH REMAINDER OF WEEK...BUT SYSTEMS ARE FCST TO REMAIN DRY. RAPID CYCLOGENESIS EXPECTED WEDS...RESULTING IN STRONG SLY AND SWLY WINDS. THEREFORE...WILL SEE TUES SFC HIGH DIVERTED EWD WITH RETURN TO RELATIVELY WARMER MAXIMA WEDS. A SERIES OF FRONTS END OF WEEK WILL RETURN TEMPERATURES TO NR OR BLW CLIMO. KRAMAR FIRE WEATHER... ALTHOUGH FCST RH VALUES TDA ARE IN 20 TO 30 PCT RANGE...STRONG AND GUSTY SWLY SFC WINDS AND DRY FUELS WILL ALLOW FOR RAPID FIRE SPREAD. WILL NOT MEET RED FLAG CRITERIA...BUT WILL ISSUE FIRE DANGER STATEMENT TO HIGHLIGHT THESE CONCERNS...ESPECIALLY GIVEN RECENT/CURRENT WILDFIRES. KRAMAR && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 14/02
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CST SUN JAN 6 2008 OKZ001>003-TXZ001>020-071200- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CST SUN JAN 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THE COMBINATION OF ABOVE NORMAL TEMPERATURES...BREEZY TO WINDY CONDITIONS...AND FORECAST AFTERNOON MINIMUM RELATIVE HUMIDITIES BELOW 30 PERCENT WILL RESULT IN ELEVATED FIRE WEATHER CONDITIONS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES TODAY. IN ADDITION...CAUTION IS ADVISED ON AREA LAKES FOR SOUTHWESTERLY WINDS OF 15 TO 30 MPH WITH HIGHER GUSTS TODAY. .DAYS TWO THROUGH SEVEN... THE COMBINATION OF ABOVE NORMAL TEMPERATURES...BREEZY TO WINDY CONDITIONS...AND FORECAST AFTERNOON MINIMUM RELATIVE HUMIDITIES BELOW 30 PERCENT WILL RESULT IN ELEVATED FIRE WEATHER CONDITIONS ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. BROST
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68711.